Wyoming, 2013High Wind in Wyoming, May 31, 2013
May 31, 2013 · NWS RIW · 1 event in 1 county or zone
A strong pressure gradient swept strong northwest winds across northern Johnson County on May 31. An automated sensor along Interstate 90 east of Buffalo had several wind gusts past 58 mph with a maximum gust of 65 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient swept strong northwest winds across northern Johnson County on May 31. An automated sensor along Interstate 90 east of Buffalo had several wind gusts past 58 mph with a maximum gust of 65 mph. The ASOS at the Johnson County Airport in Buffalo topped-out at 61 mph and a nearby sensor reached 59 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 31, 5:36 AM MST, 3 hours 9 minutes earlier.
Area forecast discussion, May 31, 5:36 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
636 AM MDT FRI MAY 31 2013
.UPDATE...HIGH WIND WARNING ISSUED FOR NORTHEAST JOHNSON COUNTY
WITH NW WINDS APPROACHING CRITERIA ACROSS INTERSTATE 90...AND
INTENSIFYING TREND EXPECTED TO CONTINUE THROUGH THE MORNING AND
EARLY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 324 AM MDT FRI MAY 31 2013/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT
CURRENTLY ON BACKSIDE OF REDUNDANTLY SLOW EXITING UPR LVL LOW THAT
WE ARE STILL TALKING ABOUT 5 DAYS LATER. CENTER OF CIRCULATION
ACCORDING TO WV IMAGERY IS OVER WRN SD THIS MORNING AND IS SCHEDULED
TO FINALLY MOVE TO AROUND MN BY THIS TIME TOMORROW. UPPER LEVEL
HEIGHT WILL HAVE A CHANCE TO RISE MODESTLY AND THIS WILL USHER IN A
RATHER WARM AND QUIET WEEKEND PERIOD AROUND HERE FOR THE MOST PART.
TONIGHT...A NARROW BAND OF LIGHT SHOWERS ARE ENDING ALONG A LINE
FROM SOUTH OF JACKSON EAST TO WEST OF CASPER...WHILE RAIN AND SNOW
SHOWERS CONTINUE IN THE BIG HORN MOUNTAINS. SNOW AMOUNTS OF 6 TO 12
INCHES WERE COMMON IN AREAS ABOVE 8500 FT THURSDAY...WITH ANOTHER 3
TO 6 INCHES EXPECTED THROUGH TONIGHT AT THE SAME ELEVATIONS.
GFS ECMWF NAM/WRF AND UK-MET CONTINUE ANOTHER NIGHT OF CLOSE
SIMILARITY THROUGH SUNDAY NIGHT...SO NO REAL CHANGES IN THINKING AND
PRECIP CHANCES HANG AROUND THROUGH SATURDAY MORNING BEFORE FINALLY
TAPERING OFF. WARM AND GENERALLY DRY REST OF SAT AND MOST OF
SUNDAY...THE ONLY EXCEPTION BEING SMALL CHANCES FOR SHRA/TSRA LATE
AFTERNOON SUNDAY OR DURING THE EVENING NEAR THE YELLOWSTONE ZONES. RIDGE
BASHING SHORTWAVE COULD HAVE A FEW ISSUES GETTING TO NWRN WY WITH
COMPLICATED TRAJECTORY OF THE ALEUTIAN DISTURBANCE...AND COULD END
UP WITH BOTH SPATIAL AND TEMPORAL DIFFERENCES THAN CURRENTLY
PAINTED.
WIND WILL NOT BE BE QUITE STRONG TODAY ACROSS THE SOUTHERN 1/3RD OF
THE CWA AS PG FORCES RELAX SOME IN THAT AREA...BRINGING DOWN
VELOCITIES ABOUT 5-8 MPH OVERALL. HOWEVER THE FAR NERN PORTION OF
THE CWA...NORTHERN JOHNSON COUNTY IN PARTICULAR...WILL SEE VERY
SIMILAR CONDITIONS TO THURSDAY WITH WINDS ONCE AGAIN OUT OF THE
NORTHEAST AT 30 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50. WILL SPS
BOTH AREAS AGAIN WITH A NEED TO WATCH FOR HIGH WIND WARNING
CONDITIONS TO POSSIBLY DEVELOP FOR A PERIOD IN THE AFTERNOON IN
NORTHERN JOHNSON COUNTY.
LONG TERM...MONDAY THROUGH FRIDAY
MAIN WEATHER MAKER DURING THE EARLY PART OF THIS PERIOD WILL BE
UPPER LOW CROSSING 150W ACROSS THE NE PACIFIC EARLY THIS MORNING.
THIS UPPER LOW WILL MOVE ESE ACROSS MONTANA ON MONDAY. THE GFS AND
CANADIAN ARE FASTER AND FURTHER SOUTH WITH THE H5 LOW...PLACING IT
OVER SE MONTANA BY 00Z TUESDAY...THE ECMWF IS FURTHER NORTH AND MUCH
SLOWER WITH THE UPPER LOW MAINLY DUE TO MORE INTERACTION WITH
SECONDARY SHORTWAVE DIVING DOWN BACKSIDE. GFS AND CANADIAN KEEP
THIS ENERGY MORE SEPARATED. GFS AND CANADIAN OFFER THE BETTER RUN
TO RUN CONSISTENCY THROUGHOUT THIS FORECAST PERIOD. 31/00Z ECMWF IS
MUCH QUICKER TO BRING NEXT PACIFIC TROUGH ACROSS THE NORTHERN
ROCKIES ON THURSDAY.
FORECAST REFLECTS THE GFS/CANADIAN SCENARIO. AS UPPER LOW
PROGRESSES ACROSS MONTANA ON MONDAY...ASSOCIATED COLD FRONT WILL
PUSH SOUTH ACROSS NORTH AND EASTERN WYOMING WITH CHANCES OF SHOWERS
AND THUNDERSTORMS ALONG AND NORTH OF THE FRONT...DRY AND
BREEZY/WINDY CONDITIONS ACROSS SOUTHERN WYOMING...SOUTH OF THE
FRONT.
THIS FRONT EXPECTED TO STALL OUT ALONG THE EAST SLOPES OF THE DIVIDE
MONDAY NIGHT AND TUESDAY WITH MOISTURE AND SLIGHT INSTABILITY...OR
MAINLY ISOLATED SHOWERS AND THUNDERSTORMS NORTH OF THE FRONT...A DRY
NW FLOW TO THE SOUTH. TUESDAY WILL BE THE COOLEST DAY DURING THIS
PERIOD WITH HIGHS NORTH OF THE FRONT MOSTLY IN THE 60S ACROSS THE
BASINS.
HEIGHTS BUILD ACROSS THE ROCKIES WEDNESDAY AND THURSDAY WITH NEXT
PACIFIC TROUGH SPLITTING ALONG THE COAST ON FRIDAY. WEAK UPSLOPE
FLOW AND SLIGHT INSTABILITY WILL RESULT IN A FEW LATE DAY STORMS IN
FAVORED MOUNTAIN/VALLEY CONVERGENCE ZONES. OTHERWISE...LOOK FOR
WARMER TEMPERATURES WITH LOWER CENTRAL BASINS INTO THE LOWER 80S ON
THURSDAY.
SHOWER AND THUNDERSTORM COVERAGE FORECAST TO INCREASE ACROSS THE
NORTH AND EAST ON FRIDAY AHEAD OF NEXT PACIFIC TROUGH.
AVIATION.../12Z ISSUANCE/ WINDS WILL BE INCREASING AGAIN ACROSS
THE LOWER ELEVATIONS THIS MORNING AND WILL BECOME WINDY IN MOST
AREAS. THE NORTHERN MOUNTAINS WILL BE OBSCURED WITH SNOWFALL
CONTINUING...ESPECIALLY IN THE BIGHORNS ABOVE 8000 FEET.
CONDITIONS WILL SLOWLY IMPROVE TONIGHT INTO SATURDAY WITH
PRECIPITATION ENDING OVER THE MOUNTAINS EXCEPT OVER THE HIGHEST
PEAKS WHERE SOME FLURRIES AND MOUNTAIN OBSCURATION MAY CONTINUE.
ALL AREAS WILL SEE VFR CONDITIONS WITH LESS WIND.
FIRE WEATHER...
CLOUDS SHOWERS POSSIBLE FOR ANOTHER DAY ACROSS THE NORTHERN FIRE
ZONES...ALBEIT LESS THAN THE PREVIOUS FEW DAYS. BREEZY MOST AREAS
EXCEPT WEST AND NORTHWEST ZONES WHICH WILL SEE A REPRIEVE...AND
SOUTH CENTRAL AND NORTHEAST ZONE WHERE THE WINDS WILL ONCE AGAIN
BLOW ABOVE 20 MPH WITH GUSTS TO 45 MPH AT TIMES. MOUNTAIN SNOW
SHOWERS WILL CONTINUE ABOVE 8500 FT....VERY LIGHT IN THE HIGHER
REACHES OF THE ABSAROKAS...AND QUITE A BIT HEAVIER IN THE BIG HORN
MOUNTAINS WITH BLOWING AND DRIFTING CONDITIONS THERE. SAT/SUN A
WARM UP BEGINS WITH QUIETER WINDS AS THE SYSTEM THAT HAS BEEN
CAUSING ALL THIS INSTABILITY FINALLY DEPARTS. SMALL CHANCES FOR
ISOLATED SHOWERS AND THUNDER WILL RETURN LATE SUNDAY AFTERNOON OR
EVENING AS A SMALL UPPER LEVEL DISTURBANCE RIDES ITS WAY INTO THE
YELLOWSTONE REGION.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT SATURDAY WYZ008-009.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING WYZ010.
&&
UPDATE...AEM
SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...BRAUN
Hazardous weather outlook, May 31, 5:28 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
628 AM MDT FRI MAY 31 2013
WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
628 AM MDT FRI MAY 31 2013
...HIGH WIND WARNING FOR NORTHEAST JOHNSON COUNTY UNTIL 9 PM THIS
EVENING...
...WINTER WEATHER ADVISORY FOR THE BIGHORN MOUNTAINS ABOVE 8500 FEET
UNTIL 6 AM SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED
ACROSS NORTHEAST JOHNSON COUNTY...ALONG INTERSTATE 90. PLEASE SEE
HIGH WIND WARNING FOR MORE INFORMATION.
SEVERAL MORE INCHES OF SNOW CAN BE EXPECTED TODAY AND TONIGHT OVER
THE BIG HORN MOUNTAIN RANGE ABOVE 8500 FEET. PLEASE SEE WINTER
WEATHER ADVISORY FOR MORE INFORMATION.
SHOWERS WILL CONTINUE MAINLY ACROSS THE NORTHERN AND
NORTHEAST FORECAST AREAS. BRISK WINDS ACROSS SWEETWATER COUNTY AND
STRONG WINDS OVER JOHNSON COUNTY WILL CONTINUE FOR ANOTHER DAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MONDAY AND TUESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ACROSS THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOWFALL AMOUNTS.
TEAM RIVERTON
In the hours before
Special weather statement, May 31, 5:26 AM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
626 AM MDT FRI MAY 31 2013
WYZ019-028>030-312200-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
626 AM MDT FRI MAY 31 2013
A LATE SEASON WINTER STORM WILL CONTINUE TO AFFECT THE REGION
TODAY...WITH WINDS INCREASING ACROSS SWEETWATER COUNTY THIS MORNING
THROUGH THE AFTERNOON PERIOD. WIND SPEEDS WILL RUN ABOUT 5 TO 8
MPH LESS THAN THURSDAY...BUT WILL STILL BLOW STEADY AT 20 TO 25
MPH WITH GUSTS BETWEEN 35 AND 40 MPH.
AEM/BRAUN
High Wind, Northeast Johnson County
- When
- May 31, 8:45 AM MST to 9:38 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
The WYDOT sensor at Indian Creek recorded several wind gusts past 58 mph with a maximum gust of 65 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 31, 201321 deaths · 35 injured · $1.3 million · EF3 · 76 events
- Tornadoes and Flash Flooding in Missouri, May 31, 20139 injured · $60 million · EF3 · 27 events
- Tornadoes and Hail in Illinois, May 31, 2013EF3 · 14 events
- Rip Current in Florida, May 31, 20131 death · 1 event
- Rip Current in Florida, May 31, 20131 death · 1 event
- Tornadoes and Flash Flooding in Illinois, May 31, 2013$1.1 million · EF1 · 38 events
- Tornadoes and Hail in Oklahoma, May 31, 20132 injured · $154,000 · EF1 · 36 events
- Tornado and Damaging Wind in Tennessee, May 31, 2013$208,000 · EF1 · 2 events
- Hail in Iowa, May 31, 2013$62,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, May 31, 2013$55,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Minnesota, May 31, 2013$30,000 · 1.75 in hail · 16 events
- Flood in Wyoming, May 31, 2013$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446145.